Wisconsin, 2010

Flooding in Wisconsin, June 24 to 25, 2010

June 24 to 25, 2010 · NWS ARX · 2 events in 1 county or zone

Locally heavy rains produced very minor flooding on parts of the Kickapoo River in late June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Locally heavy rains produced very minor flooding on parts of the Kickapoo River in late June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 23, 1:48 PM CST, 12 hours 12 minutes earlier.

Area forecast discussion, Jun 23, 1:48 PM CST, 12 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
248 PM CDT WED JUN 23 2010

.SHORT TERM...THROUGH FRIDAY NIGHT

MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES TONIGHT AND AGAIN
FOR FRIDAY AND FRIDAY NIGHT.

SURFACE ANALYSIS THIS AFTERNOON SHOWS THE COLD FRONT WAS OVER FAR
SOUTHERN WISCONSIN AND THEN SOUTHWEST ACROSS EASTERN IOWA INTO
KANSAS. A SECONDARY FRONT EXTENDS FROM NORTH CENTRAL WISCONSIN
INTO SOUTHERN MINNESOTA.

THE UPPER LEVEL LOW AND TROUGH OVER MINNESOTA IS MAKING STEADY
EASTWARD PROGRESS TODAY. THE SHORT WAVE TROUGH ASSOCIATED WITH
THIS SYSTEM IS HELPING TO SPAWN SOME SHOWERS BEHIND THE SECONDARY
FRONT ACROSS NORTHERN WISCONSIN INTO CENTRAL MINNESOTA. AS THE
UPPER LEVEL SYSTEM AND THE FRONT PROGRESS EAST ACROSS THE REGION
THIS EVENING THERE WILL BE A CHANCE FOR SOME OF THESE SHOWERS TO
HIT PORTIONS OF THE AREA THIS EVENING. THE INSTABILITY BEHIND THE
FRONT IS EXTREMELY LIMITED AND ONLY ABOUT 500 J/KG OF MU CAPE. OUT
AHEAD OF THE FRONT THERE IS ABOUT 1000 J/KG OF MU CAPE AND IF THE
SHOWERS CAN TAP INTO THIS THEY MAY BECOME A LITTLE MORE WIDESPREAD
AND DEVELOP SOME THUNDER. THE 23.12Z NAM SUGGESTS THERE IS THE
POTENTIAL ACROSS MUCH OF WISCONSIN DURING THE EVENING HOURS FOR
SOME SHOWERS WHILE THE 23.16Z RAPID UPDATE RUC TAKES THE CURRENT
ACTIVITY AND MOVES IT EAST INTO CENTRAL WISCONSIN ACROSS THE
NORTHERN SECTIONS. THE 23.12Z SPCWRF IS A HYBRID OF THESE TWO
SOLUTIONS IN ALSO TAKING THE CURRENT ACTIVITY EAST INTO WISCONSIN
WHILE ALSO DEVELOPING A LITTLE MORE FARTHER SOUTH. HAVE OPTED TO
ADD IN SOME 20 TO 30 PERCENT RAIN CHANCES FOR AREAS ALONG AND EAST
OF THE MISSISSIPPI RIVER FOR THE EVENING.

HIGH PRESSURE WILL BUILD IN OVER THE AREA LATE TONIGHT AND REMAIN
THROUGH THURSDAY NIGHT. AS THE HIGH PULLS OFF TO THE EAST A WARM
FRONT IS EXPECTED TO DEVELOP ACROSS CENTRAL MINNESOTA INTO
NORTHERN WISCONSIN AND THEN SINK SOUTH INTO THE AREA FRIDAY NIGHT.
A COUPLE OF SHORT WAVE TROUGHS COMING OUT OF AN UPPER LEVEL SYSTEM
OVER THE PACIFIC NORTHWEST COAST WILL INTERACT WITH THE FRONT.
WEAK TO MODERATE FRONTOGENESIS IS EXPECTED TO BE ASSOCIATED WITH
THE FRONT IN THE 1000-500 MB LAYER. AS THE WARM AIR ADVECTION
DEVELOPS ON THE BACK SIDE OF THE SURFACE HIGH UP TO 6 UBAR/S OF UP
GLIDE SHOULD OCCUR ON THE 305K ISENTROPIC SURFACE ALONG WITH GOOD
MOISTURE TRANSPORT INTO THE BAROCLINIC ZONE. ADDED 20 PERCENT RAIN
CHANCES ACROSS THE FAR NORTH FOR FRIDAY AFTERNOON AHEAD OF THE
FRONT AND THEN MAINTAINED THE 30 TO 50 PERCENT CHANCES FROM SOUTH
TO NORTH FOR FRIDAY NIGHT. IT APPEARS THE BEST FORCING WILL OCCUR
FRIDAY NIGHT WITH A POSSIBLE MCS FORMING. CONFIDENCE ON THE
PLACEMENT OF THIS MCS IS NOT HIGH ENOUGH THIS FAR OUT TO TAKE THE
RAIN CHANCES PAST 50 PERCENT.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

MEDIUM RANGE MODELS SHOW VERY SIMILAR SOLUTIONS TODAY WITH ONLY SOME
MINOR TIMING DIFFERENCES. THE OVERALL UPPER LEVEL FLOW LOOKS TO BE
DOMINATED WITH EAST AND WEST COAST TROUGHS WITH A SUB TROPICAL RIDGE
OVER THE SOUTHERN CONUS. IT APPEARS THAT A SHORT WAVE TROUGH WILL
EJECT OUT OF THE WESTERN TROUGH AND WORK ACROSS THE NORTHERN PART OF
THE COUNTRY FOR LATE IN THE WEEK INTO THE WEEKEND. ONCE THIS SYSTEM
PASSES THE RIDGE WILL AMPLIFY OVER THE ROCKIES SETTING UP WHAT LOOKS
TO BE A QUIET NORTHWEST FLOW OVER THE GREAT LAKES REGION. AT THE
SURFACE...A FRONT LOOKS TO STRETCH OUT EAST/WEST FROM THE LOWER
GREAT LAKES TO AN AREA OF LOW PRESSURE OVER SOUTH DAKOTA OR
NEBRASKA. THE MODELS ARE SUGGESTING THE POSSIBILITY OF TWO
CONVECTIVE SYSTEMS MOVING ALONG THE FRONT WITH THE REMAINS OF THE
FIRST EXITING THE AREA SATURDAY MORNING. THE SECOND SYSTEM IS THEN
EXPECTED MOVE ALONG THE FRONT AND OVER THE AREA FOR SATURDAY
NIGHT INTO SUNDAY MORNING. PLAN TO HAVE 30 TO 50 PERCENT RAIN
CHANCES FROM SATURDAY THROUGH SUNDAY NIGHT TO HANDLE THESE
POSSIBLE CONVECTIVE SYSTEMS. FOR MONDAY THROUGH THE REMAINDER OF
THE PERIOD...HIGH PRESSURE SHOULD BE OVER THE AREA.

&&

.AVIATION...

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA THIS AFTERNOON.
WHILE THE MAJORITY OF THE PRECIPITATION IS CURRENTLY POST FRONT...
SOME SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ALONG AND
AHEAD OF THE FRONT AS THE ATMOSPHERE DESTABILIZES. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE BETWEEN 23.19Z AND 24.00Z. IF SEVERE
WEATHER HAPPENS TO DEVELOP...THE MAIN THREATS WOULD BE DAMAGING
WINDS AND LARGE HAIL.

CEILINGS WILL LIKELY DROP IN THE 1500 TO 2500 FOOT RANGE AFTER THE
FRONTAL PASSAGE AND REMAIN THAT WAY THROUGH THE EVENING....AND THEN
SKIES WILL GRADUALLY CLEAR OVERNIGHT AND REMAIN THAT WAY THROUGH
THURSDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...04
AVIATION...BOYNE
Hazardous weather outlook, Jun 23, 6:00 PM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
700 PM CDT WED JUN 23 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-241000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
700 PM CDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA FROM FRIDAY
NIGHT THROUGH SUNDAY. THOUGH DETAILS ARE FAR FROM CERTAIN...IT
APPEARS THERE MAY BE A THREAT OF SEVERE WEATHER WITH A FEW OF THE
STORMS LATE FRIDAY NIGHT AND SATURDAY MORNING...AND AGAIN SUNDAY
AFTERNOON. THE MAIN THREATS WOULD BE DAMAGING WINDS...LOCALLY
HEAVY RAINS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...WITH HEAVY
RAINFALL HAVING OCCURRED OVER PARTS OF THE AREA LAST NIGHT...RAINFALL
OR ANY FLOODING REPORTS WOULD BE GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS/RIECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Crawford

When
June 24, 2:00 AM CST to 4:00 AM CST
Where
Crawford County, 0.47 mi SSW of Soldiers Grove to 0.45 mi SSW of Soldiers Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.394, -90.774

Heavy rain pushed the Kickapoo River right to flood stage in Soldiers Grove.

Flood, Crawford

When
June 24, 8:00 PM CST to June 25, 1:00 AM CST
Where
Crawford County, 3.24 mi NNW of Bell Center to 3.21 mi NNW of Bell Center
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.321, -90.852

Heavy rain pushed the Kickapoo River to a few hundredths of a foot over flood stage in Gays Mills.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238682, 238684.